Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 48, NWS New Orleans, LA

May 11, 2007Hancock County, Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 11, 2007, 3:59 PM CDT for Hancock County, Pearl River County, Mississippi. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2007, 3:59 PM CDT (20:59 UTC)
Expired
May 11, 2007, 4:30 PM CDT
In force
31 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Hancock County, MS, Pearl River County, MS

What was reported inside it

TimeReportWhereRemark
May 11, 4:16 PM CDTHAIL 15 Nne Picayune, MSQUARTER INCH HAIL OBSERVED IN CARRIERE NEAR ANCHOR LAKE AND BUOY ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2007-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2007-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 112059
SVRLIX
MSC045-109-112130-
/O.NEW.KLIX.SV.W.0048.070511T2059Z-070511T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
359 PM CDT FRI MAY 11 2007

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...
  PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITY OF PICAYUNE...

* UNTIL 430 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES EAST OF PICAYUNE...OR ABOUT 10 MILES
  NORTHWEST OF DIAMONDHEAD...AND MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PICAYUNE AND 7 MILES SOUTH OF MCNEIL BY 430 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3037 8947 3053 8936 3072 8968 3054 8979

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:46 PM CDT, 13 minutes earlier.

Area forecast discussion, May 11, 3:46 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
346 PM CDT FRI MAY 11 2007

.SHORT TERM...
PULSE STRONG TO SEVERE STORMS FORMING ALONG THE SEA BREEZE ALONG
MISSISSIPPI COAST HAS PRODUCED A BROAD SPECTRUM OF HAIL SIZES
RANGING FROM PEA TO GOLFBALL AND EVERY SIZE IN-BETWEEN FROM
GULFPORT TO KILN. THIS ISOLATED SEVERE STORM WAS MOVING WEST
AROUND 10 MPH JUST NORTH OF I-10. THE RADAR CHARACTER OF THESE
STORMS HAVE BEEN VILS OF 45 TO 69 KG/M2 AND 52 DBZ AS HIGH AS
42KFT...VERY TOP HEAVY. IT APPEARS TO BE MAXIMIZING INFLOW AND
CONVERGENCE SINCE EVERYTHING ELSE ON THE SCOPE IS STRUGGLING TO
SURVIVE MORE THAN 4 VOLUME SCANS. WILL MAINTAIN 20 PERCENT POPS
FOR THE EVENING THEN TRIM BACK TO 10 PERCENT AFTER 9 PM AND
OVERNIGHT. UPPER LOW PRESSURE SYSTEM MAINTAINING COLD POOL AND
STRONG DIVERGENCE ALOFT TO AID IN HAIL FORMATION...AND THIS THREAT
WILL CONTINUE THROUGH ABOUT 8 PM FROM THE MOST INTENSE STORM OR
TWO. TOMORROW COULD BE A REPEAT OF TODAY WITH TEMPERATURES IN THE
UPPER 80S AND SAME COLD POOL LURKING ABOUT. ONLY DIFFERENCE MAY BE
SOME COMPRESSIONAL HEATING AND A SYNOPTIC FOCUS FROM THE NORTH AS
A WEAK BACK DOOR FRONT MOVES SOUTHWARD. LOW LEVEL MOISTURE FLUX
MAY BE DIVERGENT EXCEPT FOR ALONG SEA BREEZE AND INTERACTIONS WITH
FRONTAL BOUNDARY. 20 PERCENT MAY BE A BIT LOW BUT WILL EVALUATE
OVERNIGHT.

.LONG TERM...
HIGH PRESSURE BUILDS ALONG THE EASTERN SEABOARD TO ONSET AN
EASTERLY GRADIENT OVER THE FORECAST AREA FROM SUNDAY AND BEYOND.
THIS ESTABLISHES A STEADY STATE ONSHORE WIND FLOW TO IMPART DAILY
SEA BREEZE CONVECTION THROUGH WEDNESDAY. ANOTHER FRONT DROPS INTO
THE AREA WEDNESDAY NIGHT OR THURSDAY WITH A BETTER CHANCE OF RAIN
INDICATED. TEMPS SHOULD BE NEAR TO SLIGHTLY ABOVE NORMAL
THROUGHOUT THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  63  88  65  86 /  20  20  20  10
BTR  64  88  65  88 /  20  20  20  20
MSY  66  88  68  87 /  20  20  20  20
GPT  65  87  66  86 /  20  20  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24
Hazardous weather outlook, May 11, 11:12 AM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1112 AM CDT FRI MAY 11 2007

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-120300-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1112 AM CDT FRI MAY 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS MAY DEVELOP IN
THE DAYTIME HEATING BY MID-AFTERNOON TODAY...PRIMARILY NORTH AND
WEST OF THE LOUISIANA TIDAL LAKES INTO SOUTHWEST MISSISSIPPI. THE
PRIMARY THREAT WILL BE LOCALIZED DOWNBURST WINDS GUSTS NEAR 50 MPH
AND PEA TO MARBLE SIZED HAIL FROM THE STRONGER STORMS THAT MAY
FORM BETWEEN 2 PM AND 5 PM. DUE TO SLOW MOVING NATURE OF ANY
STORMS...LOCALLY HEAVY RAINFALL MAY PRODUCE SOME PONDING OF WATER
AND ISOLATED ACCUMULATIONS OF 3 TO 5 INCHES OF RAINFALL. DUE TO
THE LIMITED EXTENT OF COVERAGE...A WIDESPREAD SEVERE OR FLOOD
THREAT IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MAINLY SUNDAY AND LATE
WEDNESDAY INTO THURSDAY. AT THIS TIME...NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED TODAY. HOWEVER ONE OR TWO
STORMS MAY BRIEFLY APPROACH SEVERE LEVELS. LAW ENFORCEMENT AND
EMERGENCY MANAGERS ARE URGED TO NOTIFY THE NATIONAL WEATHER
SERVICE IF HIGH WINDS OR HAIL IS REPORTED THIS AFTERNOON.

24

In the hours before

Local storm report, May 11, 3:10 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
310 PM CDT FRI MAY 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             8 W GULFPORT            30.39N 89.20W
05/11/2007  E1.75 INCH       HARRISON           MS   TRAINED SPOTTER

            GOLFBALL SIZE HAIL REPORTED ON KILN-DELISLE ROAD. REPORT
            RELAYED BY WLOX RADIO STATION.

&&

RSW
Local storm report, May 11, 3:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
333 PM CDT FRI MAY 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             KILN                    30.42N 89.43W
05/11/2007  E1.25 INCH       HANCOCK            MS   EMERGENCY MNGR

            REPORT FROM HANCOCK COUNTY EOC.

&&

RSW

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:01 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison59 min
May 11, 3:43 PM CDTSevere Thunderstorm WarningLIXJackson32 min
May 11, 4:07 PM CDTSevere Thunderstorm WarningLIXAmite23 min
May 11, 4:22 PM CDTSevere Thunderstorm WarningLIXWilkinson38 min
May 11, 4:27 PM CDTSevere Thunderstorm WarningLIXPearl River33 min
May 11, 4:54 PM CDTSevere Thunderstorm WarningLIXJackson21 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.